MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 3.0MM CANNULATED SCREW 34MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 3.0MM CANNULATED SCREW 34MM; PLATE, FIXATION, BONE
Model Number 71103234S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/14/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a hallux arthrodesis, the cannulated screw was being placed and when the screw was finished tightening, the head of the screw broke.It is not known if fragments were retrieved from the patient.Surgery was not delayed for more than 30 minutes and the procedure was finished with a backup device with no patient injuries.
 
Additional Manufacturer Narrative
The device, used in treatment was not returned for evaluation, reporting event could not be confirmed.A visual inspection of the photo confirms the head of the screw is broken off.The photo does not show the rest of the screw.There is no lot number listed for the screw as well.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.Some potential probable causes for this event could include a fit/ sizing issue or poor insertion technique.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.

Brand Name
3.0MM CANNULATED SCREW 34MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9788232
Report Number1020279-2020-00778
Device Sequence Number11457679
Product Code HRS
UDI-Device Identifier03596010623966
UDI-Public03596010623966
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K090675
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71103234S
Device Catalogue Number71103234S
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/14/2020
Supplement Date Received by Manufacturer02/14/2020
Initial Report FDA Received Date03/04/2020
Supplement Report FDA Received Date06/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR